Texas, 2012Damaging Wind in Texas, August 31, 2012
August 31, 2012 · NWS HGX · 1 event in 1 county or zone
A severe thunderstorm developed, moved to the northeast, and produced some wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm developed, moved to the northeast, and produced some wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 31, 2:44 PM CST, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 31, 2:44 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
344 PM CDT FRI AUG 31 2012
.DISCUSSION...
WITH THE REMNANTS OF ISAAC MOVING INTO THE MID MISSISSIPPI VALLEY
TONIGHT...AN UPPER LEVEL HIGH PRESSURE AREA OVER THE EAST COAST
WILL BEGIN TO BUILD TOWARD TEXAS. A BAND OF SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS HAS SET UP ALONG AND NORTH OF A LINE FROM
ABOUT LAKE SOMERVILLE TO GROVETON. WITH THE TEMPERATURES HOVERING
AROUND 100...EXPECT THAT ISOLATED STRONG STORMS WILL BE POSSIBLE.
THE BUFR FORECAST SOUNDINGS INDICATE THAT THE MAIN THREAT WILL BE
STRONG WINDS. THESE STORMS SHOULD DIMINISH IN COVERAGE BY LATE
THIS EVENING.
AFTER A BRIEF BREAK...THE MODELS SHOW A GOOD INFLUX OF MOISTURE
LATER TONIGHT AND SATURDAY AS A SHORTWAVE TROUGH MOVES
NORTHWESTWARD ACROSS THE AREA. BETTER COVERAGE IS EXPECTED ON
SATURDAY GIVEN PW/S APPROACHING 2 INCHES OR BETTER.
THE WEAKNESS IN THE UPPER LEVEL PATTERN WILL THEN BEGIN TO EITHER
FILL OR PUSH EASTWARD AS THE RIDGE STRENGTHENS OVERHEAD. DO EXPECT
LESS COVERAGE OF SHOWERS AND THUNDERSTORMS ON SUNDAY...AND THEN
HOT AND DRY CONDITIONS FROM LABOR DAY INTO THE MID WEEK PERIOD.
BY THE END OF THE WEEK...BOTH THE GFS AND ECMWF DEVELOP A
WEST-NORTHWESTERLY FLOW ALOFT WITH A FRONT DRIVING INTO THE
NORTHERN PLAINS TOWARD THE MISSISSIPPI VALLEY. IT IS A BIT EARLY
TO TELL IF THE FRONT WILL MAKE ITS WAY INTO SE TX...THOUGH. FOR
NOW...THE 12Z MODEL RUNS ARE KEEPING THE FRONT TO THE NORTH AND
NORTHEAST OF THE HGX FORECAST AREA.
&&
.MARINE...
ONSHORE FLOW SHOULD BRIEFLY INCREASE OVERNIGHT WITH BORDERLINE
CAUTION CONDITIONS POSSIBLE A FEW HOURS EITHER SIDE OF MIDNIGHT.
ALSO ANTICIPATE SOME SCATTERED STORMS TO BEGIN DEVELOPING OFFSHORE
AFTER MIDNIGHT AND TOWARD MORNING...LASTING INTO THE MID MORNING
HOURS BEFORE TRANSITIONING INLAND. OTHERWISE...GRADIENT SHOULD
LOOSEN THRU THE WEEKEND ALLOWING WINDS/SEAS TO GRADUALLY SUBSIDE
INTO NEXT WEEK. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 78 98 78 97 77 / 20 20 20 20 10
HOUSTON (IAH) 80 93 80 94 78 / 20 50 20 30 10
GALVESTON (GLS) 82 90 82 91 82 / 30 40 20 30 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
DISCUSSION...40
AVIATION/MARINE...47
Hazardous weather outlook, Aug 31, 2:23 PM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
323 PM CDT FRI AUG 31 2012
TXZ163-164-176>179-195>200-210>214-226-227-235>238-011300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
323 PM CDT FRI AUG 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
ACROSS SOUTHEAST TEXAS TODAY INTO THIS EVENING. THERE IS A SLIGHT
RISK FOR STRONG THUNDERSTORMS...MAINLY ALONG AND WEST OF A LINE
FROM CROCKETT TO HUNTSVILLE TO BRENHAM. THE MAIN THREAT WILL BE
GUSTY WINDS. ISOLATED HEAVY DOWNPOURS ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED ON
SATURDAY. THE COVERAGE WILL BEGIN ALONG THE COAST IN THE MORNING
AND THEN SPREAD INLAND. ISOLATED STRONGER STORMS MAY PRODUCE BRIEF
HEAVY DOWNPOURS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 31, 2:55 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX 355 PM CDT FRI AUG 31 2012
TXZ163-312145-
HOUSTON TX-
355 PM CDT FRI AUG 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOUSTON COUNTY
UNTIL 445 PM CDT...
AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 12 MILES NORTHEAST OF CROCKETT...
MOVING NORTHEAST AT 10 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KENNARD.
LAT...LON 3156 9514 3154 9514 3152 9510 3150 9510
3149 9511 3147 9510 3147 9506 3144 9503
3144 9501 3144 9501 3132 9524 3143 9535
3157 9522 3159 9517
TIME...MOT...LOC 2048Z 229DEG 8KT 3139 9526Special weather statement, Aug 31, 3:36 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX 436 PM CDT FRI AUG 31 2012
TXZ196-312215-
BRAZOS TX-
436 PM CDT FRI AUG 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRAZOS COUNTY UNTIL
515 PM CDT...
AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR BRYAN...MOVING NORTHEAST AT 15
MPH. WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BRYAN AND WIXON VALLEY.
LAT...LON 3078 9644 3079 9642 3086 9639 3091 9635
3084 9618 3062 9631 3066 9646
TIME...MOT...LOC 2129Z 203DEG 11KT 3068 9637Special weather statement, Aug 31, 4:56 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
556 PM CDT FRI AUG 31 2012
TXZ164-179-312345-
TRINITY TX-POLK TX-
556 PM CDT FRI AUG 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TRINITY AND
NORTHWESTERN POLK COUNTIES UNTIL 645 PM CDT...
AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF GROVETON...OR 21
MILES NORTHWEST OF LIVINGSTON...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCALLY
HEAVY RAINFALL OF AN INCH AN HOUR WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
GROVETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3121 9486 3115 9485 3111 9474 3109 9472
3080 9514 3100 9531 3130 9497
TIME...MOT...LOC 2253Z 244DEG 15KT 3095 9517Thunderstorm Wind, Trinity
- When
- August 31, 5:30 PM CST
- Where
- Trinity County, 1.81 mi SE of Groveton
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.054, -95.126
Trees downed near the intersection of FM 355 and Highway 287.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Illinois, August 31, 20121 injured · $230,000 · EF1 · 2 events
- Damaging Wind in Tennessee, August 31, 2012$45,000 · 50 kt wind · 1 event
- Hail in Maine, August 31, 20121 in hail · 4 events
- Damaging Winds in Nevada, August 31, 201256 kt wind · 4 events
- Tornadoes in Illinois, August 31, 2012EF0 · 3 events
- Flash Flood and Damaging Winds in Texas, August 31, 2012$5,000 · 53 kt wind · 3 events
- Damaging Wind and Heavy Rain in Arizona, August 31, 2012$5,000 · 60 kt wind · 2 events
- Damaging Wind in Texas, August 31, 2012$10,000 · 50 kt wind · 1 event
- Tornado in Missouri, August 31, 2012EF0 · 1 event
- Damaging Wind in Idaho, August 31, 201250 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407495.